Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

135 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What is the cause and treatment for swollen eyelid in an infant?

Answered by
Dr.
Dr. Sumanth Amperayani

Pediatrician, Pulmonology

Practicing since :2003

Answered : 7546 Questions

default
Posted on Thu, 14 Aug 2014 in Child Health
Question: Hello Doctor,

My 1 year 10 months old son XXXX has developed a swollen right eyelid. Please the see attached pictures. We think he hit against some object yesterday. It has increased in size since then.

Please advise what it is and the medication too.

Thanks.

Regards,
XXXX
doctor
Answered by Dr. Sumanth Amperayani 34 minutes later
Brief Answer:
Looks like an injury or an infection

Detailed Answer:
Hi...Nice name of XXXXXXX for your son...I like the name XXXX . It looks like an injury as you said. But I have a few questions and suggestions for you -

1. Are you sure about an injury?
2. Is there any fever"
3. Is he complaining of pain or finding it difficult to look around?

Suggestions -

1. Very unusual for injury to progress like this so fast even after applying ice pack.
2. Sometimes an infection called peri-orbital cellulitis (infection around eye) can look like this in the initial stages.
3. Presence of fever and fast spread tilts the balance towards and infection than injury.

Treatment -

1. If no fever you can continue applying ice packs according to his comfort.
2. Paracetamol can be given in the dose of 15mg/kg/dose every 4-6th hourly that too only if fever is more than 100F. I suggest not using combination medicines for fever, especially with Paracetamol.

Hope my answer was helpful for you. I am happy to help any time. Further clarifications and consultations on Health care magic are welcome. If you do not have any clarifications, you can close the discussion and rate the answer. Wish your kid good health.
Dr. Sumanth MBBS., DCH., DNB (Paed).,

Above answer was peer-reviewed by : Dr. Ashwin Bhandari
doctor
default
Follow up: Dr. Sumanth Amperayani 4 hours later
Hello Doctor,

Thanks for the quick reply. In between we have got XXXX checked by Ophthalmologist . As per Ophthalmologist suggested that it looks like presepsal cellulitis and advised syp. Amoxycillin 125ml (5ml - 2 times a day) along with crocin (5ml - 2 times a day). Also asked for re- check after 2 days.

1. Are you sure about an injury? - No actual Yesterday evening around 9PM we noticed a small lump.
2. Is there any fever" -no
3. Is he complaining of pain or finding it difficult to look around? -no
But noticed that after each nap swelling is increases and slightly decreases when active

Please advice , how long would the swelling take to reduce with medicines. Also can it recur after stopping medication.

Also currently we are giving bevon syrup, since he has vitamin deficiency.
Should we stop bevon during antibiotic course or can it be continued.
doctor
Answered by Dr. Sumanth Amperayani 7 hours later
Brief Answer:
Peri orbital and Pre septal cellulitis are same

Detailed Answer:
Hi....thanks for your trust in me.

I agree completely with the opthalmologist that it is preseptal cellulitis. That is what I too suggested. Both peri orbital cellulits and preseptal cellulitis are the same.

I beg to differ from my ophthalmology colleague, that you are giving a very inadequate dose of the antibiotic. This will lead on to antibiotic resistance and also if at all there is any infection lingering around the eye, with this inadequate dosage the bug might get stronger.

Fever might not have been there as you have been giving some dose of antibiotic and 8thhourly paracetamol.

It would have been extremely helpful if now you had uploaded his recent photograph. I was really so happy to see his photographs, labelled as morning and evening, which gave me the clue.

If I were your paediatrician, I would prefer doing a CBC and blood culture before starting antibiotic and also I would have prescribed using Amoxycillin and Clavulenate (at 40mg/kg/day of Amoxycillin part) and if in two days it is not settling, I would have shifted over to intravenous Ceftriaxone and Vancomycin as antibiotics. Also I would not use Paracetamol as regular 8th hourly once, I suggest giving it in the dose of 15mg/kg/dose every 4-6th hourly that too only if fever is more than 100F.

I suggest you get your child examined by a paediatrician and get the drugs and doses adjusted please.
Bevon can be used and recurrence cannot be commented at this time.

I wish your kid a speedy recovery. If you need any future medical consultation and suggestions, I will be glad to help. You can approach me at the following link. Please find the link below.
www.healthcaremagic.com/doctors/dr-sumanth-amperayani/67696


Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,  

Recent questions on  Vitamin deficiency

doctor1 MD

i am a thirty year old female recently i have been noticing a lot of hair loss, handfuls, especially when i shower, i startedd taking b vitamins over the counter and it hasn't really helped. my boyfriend started getting worried and he thinks it might be connected to some mood swings i've been having and thinks i have a vitamin deficiency. also he thinks i should mention that i've been having heartburn and yellow fatty stools and a history of pancreatic cancer in my family. i think he's overreacting but i've lost three members to cancer in the last five years so here i am... asking. what's up, Doc?

doctor1 MD

getting pain in some parts of chest in random time

doctor1 MD

Hi. I went on a cruise from Nov 27 to Dec 2 to Lebadee Haiti and Falmouth Jamaica. Since I got back I haven’t been feeling well. I have aches all over, tired, I feel feverish, and the strangest is a burning sensation in my left leg. It started in...

doctor1 MD

Wife says her tongue is numb. Strange.

doctor1 MD

have very dry skin, dry scalp and nails just peel and break. do you think i have some vitamin deficiency? when my skin dries on the palms of my hand, i also get small cuts because of itching. I use hand cream with coconut base but does not help much.

doctor1 MD

I am 37 and just recently stopped doing peg interferon for hep c and I am cured however now I have a weird mouth thing going on for like 4 months,teeth imprints,hair loss, I lost my voice for like 5 months, and my doctor says I have a vitamin deficiency. I have swollen ankles and have troubles sleeping.not sure if I should get another opinion